Flash Flood, San Diego
- When
- March 11, 12:52 PM PST to 1:38 PM PST
- Where
- San Diego County, San Diego
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.750, -117.100
Lanes flooded on northbound I-5 south of Balboa Blvd.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 11, 9:30 AM PST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST SAT MAR 11 2006 .SYNOPSIS...A SLOW MOVING WINTER STORM WILL CONTINUE TO AFFECT SOUTHWEST CALIFORNIA THROUGH SUNDAY. HEAVY SNOW AND STRONG WINDS WILL OCCUR OVER THE MOUNTAINS...HIGH DESERTS AND FOOTHILLS. SHOWERS AND THUNDERSTORMS COMBINED WITH BREEZY CONDITIONS AND COOL WEATHER WILL OCCUR AT LOWER ELEVATIONS. HAIL AND ISOLATED FUNNEL CLOUDS OR WATERSPOUTS WILL OCCUR AT TIMES. THE HEAVIEST RAIN AND SNOW IS EXPECTED TODAY. DRY WEATHER WILL RETURN MOST NEXT WEEK EXCEPT FOR A SMALL CHANCE OF SHOWERS TUESDAY NIGHT INTO WEDNESDAY MORNING AND AGAIN TOWARD THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. UPDATED FORECAST. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO MOVE THROUGH TODAY. SNOW REPORTED DOWN TO 1500 FT IN THE INLAND EMPIRE. THE 12Z NKX SOUNDING WAS NEARLY SATURATED BELOW ABOUT 7800 FT WITH STRONG WLY WINDS ALOFT. WEAKER ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-TPH. ONE JET MAX JUST TO OUR S WILL DEPART TODAY BUT ANOTHER OFF THE COAST WILL WEAKEN AND MOVE TROUGH TO THE S THIS AFTERNOON AND TONIGHT. THE JET DYNAMICS COMBINED WITH THE COLD...MOIST...UNSTABLE AIR MASS WILL CONTINUE SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS EVENING. THERE COULD ALSO BE FUNNEL CLOUDS AND WATERSPOUTS. SHOWERS WILL BE LOCALLY HEAVY BUT WILL GENERALLY TAPER OFF IN COVERAGE AND INTENSITY TONIGHT. THE TROUGH BEGINS TO LIFT OUT SUN WITH INCREASING HEIGHTS BUT THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR ISOLATED SHOWERS OR THUNDERSTORMS. LOCALLY WINDY IN THE MOUNTAINS AND HIGH DESERTS INTO SUN...BUT WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY STRENGTH. THE SHOWERY NATURE OF THE PRECIP WILL MAKE ADDITIONAL TOTALS QUITE VARIABLE BUT COULD LOCALLY GET ABOUT ANOTHER INCH OF RAIN W OF THE MOUNTAINS AND FOOT OF SNOW AT THE HIGHER ELEVATIONS. THE PRECIP WILL PRETTY MUCH BE OVER BY EARLY MON MORNING. A WEAK SHORT WAVE WILL MOVE THROUGH MON BUT SHOULD NOT CAUSE ANY SIGNIFICANT PRECIP. WEAK RIDGING EARLY TUE WITH ANOTHER SHORT WAVE MOVING IN TO OUR N LATE TUE. WARMER MON AND THEN MORE WARMING TUE...ALTHOUGH STILL A LITTLE BELOW SEASONAL. LONGER RANGE PROGS INDICATE A SHORT WAVE MOVING PAST TO THE N EARLY WED WHICH WILL BRING MORE CLOUDS WITH A SLIGHT CHANCE OF SHOWERS LATE TUE NIGHT AND EARLY WED MORNING. GENERALLY FAIR AND WARMER THU UNDER WEAK RIDGING. ANOTHER TROUGH WILL BRING MORE CLOUDS AND COOLING WITH A SMALL CHANCE OF PRECIP TOWARD THE END OF NEXT WEEK. && .AVIATION... AVIATION CONCERNS RANGE FROM ICING AND STRONG TURBULENCE TO LOW CEILINGS AND MTN OBSCURATION. FREEZING LEVELS WILL HOVER AROUND 3000 FEET TODAY...LOWERING TO 2000 FT IN THE STRONGEST CELLS WHERE HAIL...LIGHTNING AND STRONG UPDDFS ARE LIKELY. WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE. ICING WILL ALSO BE A MAJOR CONCERN BTWN 2000-6000 FEET. 5000 FOOT WINDS WILL GUST TO 30-40 KTS AT TIMES. CONDITIONS CONTINUING THROUGH TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX. WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE LAXFFASGX. HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2 PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX. SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX. HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX. && PUBLIC...ATKIN AVIATION...MOEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1215 PM PST SAT MAR 11 2006 CAZ042-043-048-050-055>058-060>062-121200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1215 AM PST SAT MAR 11 2006 ...UPDATED FOR SEVERE WEATHER THREAT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING ACROSS SOUTHERN CALIFORNIA. HAIL...POSSIBLY ACCUMULATING SEVERAL INCHES DEEP...FUNNEL CLOUDS...AND BRIEF TORNADOES ARE POSSIBLE. WATERSPOUTS MAY ACCOMPANY THE HEAVIER STORMS OVER THE COASTAL WATERS. WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE LAXWSWSGX. LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX. FLOOD ADVISORY FOR COASTAL AREAS AND VALLEYS. SEE LAXFLSSGX. HIGH SURF ADVISORY. SEE LAXCFWSGX. HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY. SEE LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX. DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD WINTER STORM WILL DECREASE AND MOVE OUT OF THE REGION SUNDAY. HIGH SURF ADVISORY FOR SAN DIEGO COUNTY UNTIL SUNDAY NIGHT. SEE LAXCFWSGX. HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE OUTER COASTAL WATERS UNTIL SUNDAY EVENING...SEE LAXCWFSGX. .SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK IS ACTIVATED. PLEASE REPORT ALL SEVERE WEATHER ACCORDING TO ESTABLISHED PROCEDURES. MM/PURPURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
924 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM SNOW IDYLLWILD-PINE COVE 33.75N 116.72W
03/11/2006 M14.0 INCH RIVERSIDE CA TRAINED SPOTTER
14 INCHES OF SNOW ON THE GROUND WITH 3-5 INCHES OF SNOW
ON THE HIGHWAY.
0900 AM SNOW BIG BEAR CITY 34.27N 116.85W
03/11/2006 M24.0 INCH SAN BERNARDINO CA PUBLIC
MULTIPLE REPORTS OF 24 TO 27 INCHES OF SNOW ON THE
GROUND.
&&
SCVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1124 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL CARLSBAD 33.12N 117.29W
03/11/2006 U0.25 INCH SAN DIEGO CA TRAINED SPOTTER
1/2 INCH ACCUMULATION OF HAIL IN SOUTH CARLSBAD. HAIL IS
STILL FALLING.
&&
SCVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1133 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 1 SE CARLSBAD 33.11N 117.27W
03/11/2006 U0.25 INCH SAN DIEGO CA AIRPLANE PILOT
1 INCH ACCUMULATION OF PEA SIZE HAIL IN SOUTHEAST
CARLSBAD.
&&
SCVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1212 PM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FUNNEL CLOUD 5 N RANCHO BERNARDO 33.09N 117.06W
03/11/2006 SAN DIEGO CA NWS EMPLOYEE
ROTATING WALL CLOUD WITH POSSIBLE FUNNEL CLOUD SPOTTED
OVER ESCONDIDO.
1155 AM TSTM WND GST ESCONDIDO 33.14N 117.07W
03/11/2006 E45 MPH SAN DIEGO CA TRAINED SPOTTER
WIND GUSTS ESTIMATED TO 45 MPH IN HAILSTORM.
1155 AM HAIL ESCONDIDO 33.14N 117.07W
03/11/2006 M0.25 INCH SAN DIEGO CA TRAINED SPOTTER
1.5 INCH ACCUMULATION OF PEA SIZE HAIL IN ESCONDIDO.
&&
SCVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM WATER SPOUT 2 NW ENCINITAS 33.07N 117.29W
03/11/2006 SAN DIEGO CA TRAINED SPOTTER
A LARGE WATERSPOUT WAS SIGHTED ABOUT 2 MILES OFFSHORE
FROM MOONLIGHT BEACH. THE WATERSPOUT LASTED 4 MINUTES AND
NEVER CAME ASHORE.
&&
SCVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1252 PM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL SANTEE 32.86N 116.98W
03/11/2006 E0.50 INCH SAN DIEGO CA PUBLIC
1230 PM HAIL POWAY 32.99N 117.02W
03/11/2006 M0.50 INCH SAN DIEGO CA TRAINED SPOTTER
&&
SCVThe San Diego radar (KNKX), 20 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 flash flood. Local standard time, as filed.
Lanes flooded on northbound I-5 south of Balboa Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493223.